Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 95, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 8, 2003, 7:59 AM EDT for Tucker County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2003, 7:59 AM EDT (11:59 UTC)
- Expired
- Jul 8, 2003, 11:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 167 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 12.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -210 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 081202 FFWPBZ WVC093-081500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 759 AM EDT TUE JUL 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... TUCKER COUNTY IN WEST VIRGINIA * UNTIL 1100 AM EDT * AT 759 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED OVER ONE INCH OF RAIN HAS FALLEN IN THE PAST HOUR WITH OVER TWO INCHES SINCE MIDNIGHT NEAR DAVIS. * OTHER LOCATIONS IN THE WARNING INCLUDE...PARSONS... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 4:05 AM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, Jul 8, 4:05 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 AM EDT TUE JUL 8 2003
PER LATEST RADAR DATA, COUPLED WITH RUC, ETA, GFS, THUNDERSTORM
COMPLEXES WILL CONTINUE TO MOVE ACROSS THE UPPER OHIO VALLEY THE NEXT
FEW DAYS. IN THE SHORT TERM, THERE IS A CURRENT COMPLEX AFFECTING THE
AREA THIS MORNING, ANOTHER COMPLEX IS LIKELY TONIGHT, AND THURSDAY
NIGHT. ...GIORDANO
.PBZ...
MD...FLOOD WATCH TODAY AND TONIGHT.
OH...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
PA...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.
WV...FLOOD WATCH TODAY AND TONIGHT.
SEVERE THUNDERSTORM WATCH TIL 9 AM TODAY.Hazardous weather outlook, Jul 8, 5:18 AM EDT, 2 hours 41 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 518 AM EDT TUE JUL 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO POSE SEVERAL HAZARDS TODAY AND TONIGHT. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN... NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS TO CONTINUE TO POSE A THREAT OF HAZARDOUS WEATHER INTO AT LEAST THURSDAY, IF NOT FRIDAY. THUNDERSTORM WINDS CAN GO OVER 60 MPH AND CAUSE DAMAGE, HAIL CAN BE LARGER THAN 1 INCH, AND THERE CAN BE PERIODS OF CONTINUOUS CLOUD TO GROUND LIGHTNING. THUNDERSTORM RAINS THAT CAN EXCEED 1.5 INCHES IN LESS THAN 2 HOURS WILL CAUSE FLOODING ALONG SMALL STREAMS AND IN POOR DRAINAGE AREAS. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
In the hours before
Special weather statement, Jul 8, 6:50 AM EDT, 1 hour 9 minutes before
PAZ007-008-013-014-020-021-029-031-WVZ001>004-012-021-022-081130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 650 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA AND WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL CROSS INTERSTATE 79 BY 7:30. THIS INCLUDES THE PITTSBURGH METRO AREA, BY 8:00 AM. THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET FLOODING, PARTICULARLY IN LOW LYING AREAS HARD HIT FROM HEAVY RAIN EARLIER THIS MORNING. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD WATERS.
Special weather statement, Jul 8, 6:56 AM EDT, 1 hour 3 minutes before
MDZ001-PAZ009-015-016-022-023-030-032-WVZ023-041-081215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 656 AM EDT TUE JUL 8 2003 ...SEVERE THUNDERSTORM WATCH AND FLOOD WATCH UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS THE LINE OF STRONG TO SEVERE THUNDERSTORMS WILL BE CROSSING NORTHERN WEST VIRGINIA MOUNTAINS AND WESTERN PENNSYLVANIA DURING THE MORNING COMMUTER RUSH. THE STORMS WILL CROSS INTERSTATE 79 BY 7:30, AND MOVE PAST BROOKVILLE, INDIANA, GREENSBURG, AND CONNELLSVILLE, IN PENNSYLVANIA, AND INTO THE LAUREL HIGHLANDS, BY 8:30 AM. THE STORMS WILL HAVE PASSED THROUGH KINGWOOD AND PARSONS, IN THE WEST VIRGINIA MOUNTAINS, AND OAKLAND, MARYLAND, BY 9:00 AM. THERE CAN BE DAMAGING WIND GUSTS, LARGE HAIL, CONTINUOUS LIGHTNING, AND BLINDING RAIN. LOCATIONS GETTING MORE THAN 1.5 INCHES OF RAIN CAN GET FLOODING, PARTICULARLY IN LOW LYING AREAS HARD HIT FROM HEAVY RAIN EARLIER THIS MORNING. WHEN THUNDERSTORMS THREATEN, GO INSIDE A STURDY BUILDING. FOR BLINDING RAIN, PULL OVER UNTIL YOU CAN SEE. ALSO, NEVER DRIVE THROUGH FLOOD WATERS.
Local storm report, Jul 8, 7:07 AM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
707 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0622 AM ROGERS OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
PUBLIC
0620 AM BEAVER FALLS PA WIND DAMAGE
07/08/03 BEAVER LARGE BRANCHES DOWN.
REPORTED BY PUBLIC
0600 AM NEW PHILADELPHIA OH WIND DAMAGE
07/08/03 TUSCARAWAS TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0620 AM MOUNT EPHRAIM OHIO WIND DAMAGE
07/08/03 NOBLE TREES DOWN. REPORTED BY
PUBLIC
0655 AM PORTERSVILLE PA WIND DAMAGE
07/08/03 BUTLER TREE DOWN. REPORTED BY
PUBLIC
0600 AM HOMEWORTH OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0600 AM MINERVA OH WIND DAMAGE
07/08/03 CARROLL TREE DOWN. REPORTED BY LAW
ENFORCEMENT
0600 AM ZANESVILLE OHIO WIND DAMAGE
07/08/03 MUSKINGUM TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0600 AM ADAMSVILLE OH WIND DAMAGE
07/08/03 MUSKINGUM POWER LINES DOWN. REPORTED
BY LAW ENFORCEMENT
0600 AM DRESDEN OH WIND DAMAGE
07/08/03 MUSKINGUM TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENTLocal storm report, Jul 8, 7:21 AM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
721 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0704 AM MORGANTOWN WV FLASH FLOODS
07/08/03 MONONGALIA ROAD FLOODING. REPORTED BY
PUBLIC
0647 PM BUTLER PA .75 INCH HAIL
07/08/03 BUTLER REPORTED BY
PUBLIC
0642 AM SALEM OH WIND DAMAGE
07/08/03 COLUMBIANA TREES DOWN. REPORTED BY
PUBLICLocal storm report, Jul 8, 7:42 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
742 AM EDT TUE JUL 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0728 AM PITTSBURGH PA WIND DAMAGE
07/08/03 ALLEGHENY BUILDING DAMAGED. REPORTED
BY PUBLIC
0645 AM GROVE CITY PA WIND DAMAGE
07/08/03 MERCER TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM LEWISVILLE OHIO WIND DAMAGE
07/08/03 MONROE TREES DOWN. REPORTED BY
LAW ENFORCEMENT
0700 AM ELLWOOD CITY PA WIND DAMAGE
07/08/03 LAWRENCE TREES AND POWER LINES
DOWN. REPORTED BY LAW
ENFORCEMENT
0700 AM LISBON OH FLASH FLOODS
07/08/03 COLUMBIANA STREAM FLOODING. REPORTED
BY EMERGENCY MANAGEMENT
0701 AM CARNEGIE PA .88 INCH HAIL
07/08/03 ALLEGHENY REPORTED BY
PUBLIC
0703 AM GROVE CITY PA WIND DAMAGE
07/08/03 MERCER LARGE BRANCHES DOWN.
REPORTED BY PUBLICSpecial weather statement, Jul 8, 7:48 AM EDT, 11 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 748 AM EDT TUE JUL 8 2003 SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON TUCKER WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS FOR NOW, ALL THE THUNDERSTORMS HAVE DECREASED BELOW SEVERE LIMITS.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 2:53 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 37 min |
| Jul 8, 5:04 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 56 min |
| Jul 8, 6:27 AM EDT | Severe Thunderstorm Warning | PBZ | Brooke | 33 min |
| Jul 8, 6:33 AM EDT | Flash Flood Warning | PBZ | Monongalia | 3 hr |
| Jul 8, 6:38 AM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
| Jul 8, 6:50 AM EDT | Severe Thunderstorm Warning | PBZ | Hancock | 55 min |
| Jul 8, 6:52 AM EDT | Flash Flood Warning | PBZ | Hancock | 3 hr |
| Jul 8, 9:40 AM EDT | Flash Flood Warning | PBZ | Preston | 2 hr |
| Jul 8, 9:49 AM EDT | Flash Flood Warning | PBZ | Monongalia | 116 min |
| Jul 8, 7:21 PM EDT | Severe Thunderstorm Warning | PBZ | Brooke, Hancock | 39 min |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.